Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Baltimore/Washington

May 31, 2002Spotsylvania County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2002, 6:41 PM EDT for Spotsylvania County, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2002, 6:41 PM EDT (22:41 UTC)
Expired
May 31, 2002, 7:00 PM EDT
In force
19 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Spotsylvania County, VA

The radar

The Sterling radar (KLWX), 86 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS51 KLWX 312241
SVRLWX
VAC177-312300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
640 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA

* UNTIL 700 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER 5 MILES EAST OF SPOTSYLVANIA            
  COURTHOUSE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MASSAPONAX AT 645 PM

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM SEEK SUBSTANTIAL SHELTER.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3830 7762 3823 7768 3802 7744 3818 7728

SMZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:45 PM EDT, 56 minutes earlier.

Area forecast discussion, May 31, 5:45 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT FRI MAY 31 2002

UPDATED ZONES TO ADD SVR TSTM WATCH TO N ZONES...ALSO ADDED ENHANCED
SVR WORDING IN WATCH ZONES.  REST OF FCST UNCHANGED.

MMARGRAF

...PREVIOUS AFD FROM 240 PM...

SHORT RNG...
CU STARTING TO BUBBLE ATTM...BUT SHRA LMTD BY WRM MID LVLS. A CPL OF
CELLS ALNG BLURDG...BUT THEY HV RAINED THEMSELVES OUT. OTRW...ALL/S
QUIET LCLLY FOR NOW...W/ CNVCTN CONFINED TO THE NE INVOF FAST MID
LVL FLW.

THE SRN STREAM IN A HIGHLY AMPLIFIED PTTN...W/ THE NRN STREAM
BUCKLING A BIT NXT 24 HRS. GOOD UL DIVGNC ALNG CDFNT...BUT THIS IS
STL ACRS GRTLKS PER MSAS SFC ANALY...AND NOT PROGGED TO PASS THRU
TIL MIDNGT OR AFTR. ALTHO PSBL...NOT CLIMATOLOGICALLY FAVORED. DO
FEEL ENUF IN PLACE /UL DIVG..INSTAB..MSTR POOLING/ FOR TSTMS
TNGT...EVEN LATE NGT. WL DEVIATE FM NGM/AVN MOS...KEEPING CHC POPS
IN PLACE THRU AT LEAST MIDNGT.

DRYING THRAFTR. NWLY FLW CONDUCIVE FOR DWNSLPG...THUS TEMPS TMRW AOA
TDA...EVEN BHD CDFNT. DEWPTS WL BE LOER...AND THUS MORE COMFY.
OVRALL...MOS TEMPS SIMLR AND A BLEND ACCEPTED.

HTS

SAT NIGHT THRU NEXT FRI...

UPR LVL TROF OVR THE ERN STATES SAT NIGHT AND SUN WITH ONE MORE
SHORTWAVE MOVING ACRS NEW ENG SUN. THE ASSOCD CDFNT WILL MOVE THRU
THE AREA LATE SAT NIGHT/TOWARD DAYBREAK SUN. HIGH PRES WILL FOLLOW
FOR SUN. THE UPR LVL TROF LIFTS OUT MON AND UPR LVL HGTS RISE OVR
THE AREA. THIS WILL CAUSE THE CDFNT TO MOVE BACK N AS A WMFNT MON.
THE BIG QUESTION IS HOW FAR N THE FRONT WILL MOVE BFR STALLING. THAT
WILL DEPEND ON THE AMT OF UPR LVL RIDGING WE GET AND IT WILL DEPEND
ON THE SRN EXTENT OF THE WESTERLIES. MOST OF THE MEDIUM RANGE MODELS
KEEP THE FNT IN OUR VICINITY PARALLEL TO THE UPR LVL FLOW TUE/WED OF
NEXT WEEK. UPR LVL TROF MOVES INTO THE GTLKS LATE THU. THIS WILL
SEND A CDFNT THRU THE AREA THU NIGHT OF NEXT WEEK FOLLOWED BY HIGH
PRES FOR NEXT FRI.

ATMOSPHERE IS VERY DRY SAT NIGHT. INSTABILITY IS LIMITED AND FLOW IS
W TO NW. IN ADDTN...FNT WILL BE COMING THRU LATE AT NIGHT AFTER MAX
HEATING WHICH DOES NOT FAVOR CONVECTION. WILL CONTINUE WITH PREVIOUS
FCST OF DRY FROPA WITH A HIDDEN 20 POP. IF ANY ISOLD ACTIVITY
HAPPENS TO DEVELOP...IT WOULD LIKELY BE OVR NWRN AREAS LATE IN THE
DAY BUT EVEN THAT IS NOT WORTH MENTIONING ATTM.

PLENTY OF SUNSHINE AND DOWNSLOPING FLOW SUN. NGM/ETA MOS CLOSE WITH
NEAR 90F MOST AREAS AND WILL GO WITH THAT.

INITIALLY MOISTURE SEEMS LIMITED WITH RETURN OF FRONT ON MON SO WILL
ONLY GO WITH 30 POPS FOR AFT/EVE SHRA/TSRA. ATMOSPHERE GRADUALLY
MOISTENS UP TUE/WED AND WITH FRONT IN THE VICINITY EXPECT THE
SMATTERING OF SHRA/TSRA...CONCENTRATED DURING MAXIMUM HEATING AND
INSTABILITY OF THE AFT/EARLY EVE HOURS. BETTER CHC OF CONVECTION ON
THU AHD OF APPROACHING CDFNT. DRY FRI.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 6:02 PM EDT, 39 minutes before
VAZ055>057-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
602 PM EDT FRI MAY 31 2002

...STRONG THUNDERSTORM WILL MOVE THROUGH THE NORTHERN PIEDMONT OF
VIRGINIA...

AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOKSTOWN IN SPOTSYLVANIA COUNTY. THIS
STORM WAS MOVING SOUTHEAST AT 30 MPH. TORRENTIAL RAIN...WIND GUSTS
IN EXCESS OF 40 MPH AND SMALL HAIL WILL ACCOMPANY THIS STORM AS IT
CROSSES EASTERN SPOTSYLVANIA...SOUTHERN STAFFORD AND SOUTHERN KING
GEORGE COUNTIES.

THE CITY OF FREDERICKSBURG WILL BE IN THE PATH OF THIS STORM.

TAKE SHELTER IF YOU WILL BE IN THE PATH OF THE STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR
Local storm report, May 31, 6:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
609 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    MILLERSVILLE              MD   1.00 INCH HAIL
05/31/02   ANNE ARUNDEL                   REPORTED BY EOC

MM/SMZ

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.